Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 101, NWS Jackson, MS

April 29, 2004Holmes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 29, 2004, 8:37 PM CDT for Holmes County, Mississippi. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2004, 8:37 PM CDT (01:37 UTC)
Expired
Apr 29, 2004, 9:35 PM CDT
In force
58 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Holmes County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 78 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 6:55 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS54 KJAN 300137
SVRJAN
MSC051-300235-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
837 PM CDT THU APR 29 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 935 PM CDT

* AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF COXBURG...OR ABOUT 11 MILES
  EAST OF YAZOO CITY...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR COXBURG AT 840 PM CDT
  BE NEAR I-55 EXIT 144 AT 905 PM CDT
  BE NEAR I-55 EXIT 146...PICKENS AT 910 PM CDT
  BE NEAR I-55 EXIT 150 AT 915 PM CDT
  BE NEAR GOODMAN AT 920 PM CDT
  BE NEAR DURANT AT 930 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3292 9005 3300 9025 3303 9006 3308 8985
          3303 8985 3289 8995

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:45 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Apr 29, 3:45 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT THU APR 29 2004

.SHORT TERM...
LOOKING AT AN ACTIVE EVENING ACROSS THE CWA THIS EVENING. A STRONG
AND COMPACT DISTURBANCE DRIFTING NORTHEAST ACROSS THE NORTHERN END
OF THE LOWER MISSISSIPPI VALLEY WILL WORK WITH MODERATE INSTABILITY
(500-1500 ML CAPE) IN PLACE TO INSTIGATE SCATTERED SEVERE
THUNDERSTORMS. DEEP LAYER SHEAR OF AROUND 40 KTS WILL BE JUST ENOUGH
TO GET SOME OF THE STORMS ROTATING WHILE BACKED SURFACE FLOW IN THE
DELTA AROUND A DEVELOPING LOW WILL BRING A RISK FOR ISOLATED
TORNADOES WITH ANY SUPERCELLS. THE MAIN RISK WITH OTHER SEVERE
STORMS IN THE REGION WILL BE HAIL UP TO GOLFBALL SIZE AND WINDS UP
TO 60 MPH. EXPECTING STORMS TO BEGIN TO LOSE INTENSITY BY 700 OR 800
PM AS SURFACE BASED INSTABILITY WANES. HOWEVER...A STRONG LOW LEVEL
WARM ADVECTION REGIME IN PLACE SHOULD PROVIDE ENOUGH LIFT AND FUEL
TO ENSURE ALL THE CONVECTION DOES NOT RAPIDLY FALL APART AFTER
SUNSET. OVERNIGHT MOST OF THE PRECIPITATION SHOULD MIGRATE TO THE
NORTHEAST OF THE FORECAST AREA AND RIGHT NOW WE HAVE LITTLE
CONFIDENCE IN THE LIKELIHOOD OF MCS FORMATION NEARBY DUE TO LACK OF
BOUNDARIES.

THE STRONG 850 MB THETAE ADVECTION REGIME SHOULD REMAIN OVER THE
REGION TOMORROW WHILE DEWPOINTS CREEPING INTO THE MID AND UPPER 60S
WILL PROVIDE AT LEAST MODERATE INSTABILITY (1000-2000 MU CAPE) TO
ALL AREAS BY MIDDAY. ATMOSPHERIC WIND FIELDS WILL BE LESS THAN TODAY
HOWEVER...AND ARE EXPECTED TO BE LOW ENOUGH TO KEEP THE THREAT OF
ANY SUPERCELLS TO A MINIMUM. INTENSE MULTICELL STORMS WILL STILL BE
POSSIBLE THOUGH SO GUSTY WINDS AND AT LEAST SMALL HAIL CANNOT BE
RULED OUT. THE LACK OF ANY CONFIDENCE IN FORECASTING THE LOCATION OF
ANY SURFACE BOUNDARIES OVER THE CWA TOMORROW MAKES IT HARD TO PIN
POINT THE MOST LIKELY AREAS FOR SCATTERED STORM DEVELOPMENT...SO I
WENT 50 POPS SOUTH TO 40 NORTH BASED ON WAA FOCUSING.

FOR THIS WEEKEND...MODELS CONTINUE TO SLOW THE PASSAGE OF A COLD
FRONT THROUGH THE FORECAST AREA THIS WEEKEND. CURRENT THINKING HAS
THE BOUNDARY APPROACHING THE DELTA SATURDAY AFTERNOON AND I UPPED
POPS TO CATEGORICAL (80%) IN THIS AREA AT THIS TIME. FRONT SHOULD
MOVE SLOWLY ACROSS THE REGION OVERNIGHT...HANGING UP JUST EAST OF
SOUTHEAST MS FOR SUNDAY AS THE UPPER TROUGH DRIVING THE BOUNDARY
HANGS UP AND WAITS FOR GATHERING ENERGY TO DROP INTO THE BASE OF THE
DIGGING FEATURE. IT SEEMS THE BEST MID AND UPPER LEVEL SUPPORT
OFFERED BY THE TROUGH ALOFT WILL LAG BEHIND THE FRONTAL
PASSAGE...POSSIBLY LIMITING THE RISK OF MORE SEVERE STORMS. BUT EVEN
GIVEN THIS...THE MOISTURE AVAILABLE (1.8 PW/S) AND LOW LEVEL
MOISTURE TRANSPORT AHEAD OF THE FRONT WILL GENERATE A LOCALLY HEAVY
RAIN POTENTIAL. CLOUDS WILL NOT BE QUICK TO CLEAR THE AREA SUNDAY
INTO AT LEAST MIDDAY MONDAY AS AN ABNORMALLY DEEP UPPER TROUGH
CROSSES THE LOWER MISSISSIPPI VALLEY. RAIN CHANCES WERE KEPT IN THE
EAST FOR SUNDAY AND THEN TAPERED OFF FROM THE WEST THROUGH SUNDAY
NIGHT.

.LONG TERM...
DRY PATTERN BEGINNING SUNDAY NIGHT AS THE THE FRONTAL SYSTEMS SHIFTS
TO THE EAST. SOME OF THE ENSEMBLES AND THE UK MET INDICATE AN UPPER
LOW OVER THE SOUTHEAST INTO MID WEEK...BUT WILL DISCOUNT THAT AS
MOST OF THEM INDICATE THAT THIS FEATURE WILL MOVE OFF TO THE
NORTHEAST. EXPECT A BROAD AREA OF U/L RIDGING OVER THE MIDWEST BY
MIDWEEK. THE SURFACE HIGH WILL MOVE FROM THE PLAINS TO THE EAST
COAST LATE IN THE WEEK ALLOWING A COOLER DRY NORTHERLY FLOW EARLY IN
THE WEEK TO A MORE SOUTHERLY AND WARMER MOIST FLOW BY THE END OF THE
WEEK.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...TORNADO WATCH UNTIL 700 PM FOR MSC
     039-041-045-047-059-109-111-131.
LA...TORNADO WATCH UNTIL 700 PM FOR ALL.
AR...TORNADO WATCH UNTIL 700 PM FOR ALL.

&&

BRYANT/BYRD
Hazardous weather outlook, Apr 29, 7:38 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
738 PM CDT THU APR 29 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301919-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
738 PM CDT THU APR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF
CENTRAL MISSISSIPPI...PRIMARILY ALONG AND EAST OF A LINE FROM
GREENWOOD TO VICKSBURG TO PORT GIBSON MISSISSIPPI.  SCATTERED
STRONG THUNDERSTORMS WILL CONTINUE GENERALLY EAST OF A LINE FROM
MONTPELIER TO FOREST TO BROOKHAVEN MISSISSIPPI.

A STRONG DISTURBANCE MOVING THROUGH EASTERN ARKANSAS ...COUPLED
WITH SIGNIFICANT DEEP LAYER SHEAR AND INSTABILITY WILL ALLOW FOR
ISOLATED SUPERCELLS TO DEVELOP ACROSS PORTIONS OF CENTRAL
MISSISSIPPI.  THIS ACTIVITY WILL CONTINUE TO MOVE
EASTWARD...HOWEVER THE LOSS OF DAYTIME HEATING AND WEAKENING WIND
PROFILES WILL DIMINISH THE INTENSITY OF THESE STORMS BY LATE
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

...DAYS TWO AND THREE...FRIDAY NIGHT THROUGH SUNDAY NIGHT...
EXPECT THE THUNDERSTORMS TO REDEVELOP AGAIN ON FRIDAY...MAINLY
OVER AREAS SOUTH OF INTERSTATE 20...AS ANOTHER STRONG MIDDLE
LEVEL DISTURBANCE MOVES THROUGH THE REGION. THE MAIN CONCERN WITH
FRIDAYS STORMS WILL BE FOR WINDS AND HEAVY RAIN THAT COULD RAISE
SOME FLOODING CONCERNS. AT THIS TIME...ANTICIPATE ONLY A SMALL
CHANCE FOR SEVERE THUNDERSTORM ACTIVITY.

ON SATURDAY AFTERNOON...A STRONG COLD FRONT WILL BEGINING TO MOVE
THROUGH THE AREA. SEVERE THUNDERSTORM ACTIVITY IS EXPECTED INTO
THE LATE EVENING HOURS AS A SQUALL LINE...LOCATED ALONG THE
FRONTAL BOUNDARY MOVES THROUGH. THE MAIN CONCERN WITH THE PASSAGE
OF THIS SYSTEM WILL BE WINDS AND HAIL.

...DAYS FOUR THROUGH SEVEN...SUNDAY NIGHT THROUGH THURSDAY...
A STRONG COLD FRONT WILL EXTEND ACROSS SOUTHEAST MISSISSIPPI
EARLY SUNDAY MORNING SHIFTING THE FOCUS OF STRONG THUNDERSTORMS
TO THE EXTREME SOUTHEAST PORTIONS OF THE OUTLOOK AREA.	A FEW OF
THE THUNDERSTORMS MAY  BE STRONG SUNDAY MORNING BEFORE THE FRONT
PUSHES THE ACTIVITY SOUTH OF THE AREA BY NOON.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NEEDED THIS EVENING AND MAY BE	SATURDAY
AFTERNOON AND EVENING...OTHERWISE NO ACTIVATION IS EXPECTED
THROUGH 6 PM THURSDAY MAY 6TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 29, 6:22 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
622 PM CDT THU APR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             5 S MIDNIGHT            32.98N 90.57W
04/29/2004  0.75 INCH        HUMPHREYS          MS   EMERGENCY MNGR

&&

ARC
Local storm report, Apr 29, 7:30 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
730 PM CDT THU APR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             6 S VICKSBURG           32.24N 90.87W
04/29/2004  0.88 INCH        WARREN             MS   AMATEUR RADIO

0710 PM     TSTM WND DMG     4 E REDWOOD             32.48N 90.73W
04/29/2004                   WARREN             MS   AMATEUR RADIO

            TREES DOWN AROUND THE OAK RIDGE COMMUNITY.

&&

ARC
Local storm report, Apr 29, 7:38 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
738 PM CDT THU APR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             8 SSE VICKSBURG         32.22N 90.82W
04/29/2004  1.75 INCH        WARREN             MS   AMATEUR RADIO

            NICKEL TO GOLFBALL HAIL REPORTED BY AMATEUR RADIO
            OPERATORS.

&&

ARC
Local storm report, Apr 29, 8:11 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
811 PM CDT THU APR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND DMG     UTICA                   32.10N 90.62W
04/29/2004                   HINDS              MS   EMERGENCY MNGR

            TREES AND POWERLINES DOWN NEAR UTICA.

&&

ARC
Local storm report, Apr 29, 8:25 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
825 PM CDT THU APR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             UTICA                   32.10N 90.62W
04/29/2004  1.75 INCH        HINDS              MS   EMERGENCY MNGR

            1.5 TO 1.75 INCH HAIL AT UTICA

0818 PM     HAIL             1 S HICKORY             32.30N 89.02W
04/29/2004  0.88 INCH        NEWTON             MS   EMERGENCY MNGR

            NICKEL HAIL SOUTH OF HICKORY ON HIGHWAY 503

0816 PM     HAIL             HESTERVILLE             33.16N 89.65W
04/29/2004  0.75 INCH        ATTALA             MS   EMERGENCY MNGR

&&

ARC
Local storm report, Apr 29, 8:34 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
834 PM CDT THU APR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             4 S DUFFEE              32.43N 88.93W
04/29/2004  1.00 INCH        NEWTON             MS   EMERGENCY MNGR

            ONE INCH HAIL 4 MILES SOUTH OF HIGHWAY 494 NEAR THE
            NEWTON LAUDERDALE COUNTY LINE

&&

ARC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:00 PM CDTSevere Thunderstorm WarningJANCovington, Jones, Marion45 min
Apr 29, 7:08 PM CDTSevere Thunderstorm WarningJANHolmes42 min
Apr 29, 7:13 PM CDTSevere Thunderstorm WarningJANClaiborne57 min
Apr 29, 7:24 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey46 min
Apr 29, 7:27 PM CDTSevere Thunderstorm WarningJANHinds78 min
Apr 29, 7:36 PM CDTTornado WarningJANClaiborne44 min
Apr 29, 7:42 PM CDTSevere Thunderstorm WarningJANWarren43 min
Apr 29, 7:47 PM CDTTornado WarningJANYazoo43 min
Apr 29, 7:49 PM CDTSevere Thunderstorm WarningJANAttala46 min
Apr 29, 8:02 PM CDTSevere Thunderstorm WarningJANJasper, Newton43 min
Apr 29, 8:11 PM CDTTornado WarningJANHinds59 min
Apr 29, 8:27 PM CDTSevere Thunderstorm WarningJANLauderdale28 min
Apr 29, 8:28 PM CDTTornado WarningJANAttala, Choctaw57 min
Apr 29, 8:31 PM CDTTornado WarningJANYazoo44 min
Apr 29, 8:47 PM CDTTornado WarningJANCopiah48 min
Apr 29, 8:58 PM CDTSevere Thunderstorm WarningJANHolmes37 min
Apr 29, 9:03 PM CDTSevere Thunderstorm WarningJANRankin57 min
Apr 29, 9:11 PM CDTTornado WarningJANHinds, Rankin59 min
Apr 29, 9:12 PM CDTTornado WarningJANYazoo58 min
Apr 29, 9:28 PM CDTTornado WarningJANSimpson77 min
Apr 29, 9:36 PM CDTSevere Thunderstorm WarningJANAttala, Madison44 min
Apr 29, 9:48 PM CDTSevere Thunderstorm WarningJANLeake62 min
Apr 29, 9:53 PM CDTSevere Thunderstorm WarningJANCarroll27 min
Apr 29, 10:11 PM CDTSevere Thunderstorm WarningJANRankin39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.